This is a photo of my large drawing of a place in Tuscany named Palazzo Podere or as translated, “Castle Farm.” I only uploaded a small file…Sorry… the details are fuzzy but them’s the breaks.
Things have been up and down, but the last two days were better than before. Largely because of an art therapy session that I found amazingly cathartic. It involved my being asked to make a “three dimensional sculpture” from a sheet of paper, a pair of scissors and some clear tape. I had no idea what to make, nor what would come from it. In fact, I dithered for a while, stymied, rolling a bit of the blue construction paper into a little tube and taping it, desultorily, waiting for inspiration. Nothing. Then suddenly it slammed me. YES! I was making, YES! a bullet for, YES, my very own Glock 9 semi-automatic handgun.
I proceeded to craft a crude gun with a bullet or two and a clip of ammo until I was finally satisfied that I had what I wanted. When I was through, Margaret, the therapist, handed me a sheet of paper on which she had written, “I am” five times. She asked me to look at my paper gun and ammo clip, at any angle I wanted to, and complete the five sentences as I wished. Well, I won’t tell you in great detail, because my answers were were rather gross and violent, what I wrote, except to assure you that when I was through, and it took a while, she asked me, How do you feel?
I had been somewhat tearful as we talked and earlier in the week had been extremely upset and angry, but I now looked at Margaret and with a little surprised smile said, well, you know, I feel…better!
And I did. In fact, when I saw Dr Angela the next day, she noticed the difference immediately. Whereas before I had been nearly screaming, and not looking at her, now I could smile and make eye contact for the first time in months.
Progress on the medication front: Am off all Abilify. Now am dropping the Geodon, slowly. Down 40mg from 160mg. Will be dropping 40mg every 2 weeks. I think. Unless that feels too fast. If I run into trouble , I will slow it down, but Geodon never seemed to do much of anything for me…Maybe I am wrong, it could be I’m unaware of what it does. But in my experience it did little positive for me, and so it should not be too hard to get off it. I just need to be careful not to stop anything too quickly, no matter how eager I am to be off all meds.
I still take some small amounts of Ritalin and Xyrem for narcolepsy, though hugely reduced now that I am not so sedated on antipsychotics and antidepressants and only take 200mg of Topamax. I dunno about that last. I may try to stop it too. But it depends on the olfactory hallucinations and whether or not my migraines are under control.
IN the meantime, I have been busy hiring people to stay with me 24/7 come January, in the event of a crisis, which I have to assume will happen since it always has…So long as I know people will come in and prevent a hospitalization I feel okay about it. Otherwise I would be panicking, thinking that I would ever have to go through such torture. NEVER would I let them do what they did to me at Yale or the IOL again. I will kill myself before they get their hands on me another time. But it won’t happen, because i have aides/nurses/various people hired to help me out now in my own apartment, and they will take care of things so no hospital will be waiting in the wings to torture me. The only thing I need to be sure of is that who ever it is that is going to be with me, they MUST be on board with the NO MEDS thing. NO ONE is going to force meds on me in my own apartment — I don’t care who they are. If they don’t agree with that, if they have a pro-medication agenda, then they are not going to be part of my plan…
8 thoughts on “Tuscany “Palazzo Podere”: New Art and Fewer Meds”
Yes, Pam, I often “fall in love” with my latest antipsychotic. I am (stupidly) willing to believe I have found THE answer. I guess it is a way to comfort myself and stop fretting about it for a while. Just give myself over to the Greater Good of Pharmacology (if you listen to the doctors.) But then there are usually wretched, unbearable side effects somewhere down the line…sooner or later. It may be a week, a month, or 6 months. But they always come knocking.
Donna, after reading the discussion about antipsy chotic meds in MAD IN AMERICA and ANATOMY OF AN EPIDEMIC i realized that just maybe my reaction to those two drugs was a placebo effect, the response of someone who had come OFF prolixin and other hard drugs so to speak, and was finding that the new ones did less damage…psychically at any rate. They do a great deal of damage physically though, and at 60 i did not want to be taking 6-8 different drugs a day. So i decided to see what i really need to do art and what i do not really really. Need to do art.
So far so good. I am still doing art, and i wrote my first poem yesterday for the past 6 months! That is not to say things dont get difficult, but it looks like the geodon and abilify themselves had nothing whatsoever to do with my creative output…maybe.
Which would make sense, after all. All they do is BLOCK many neurotransmitter receptor sites and cause brain disruption. There is no earthly reason why they would or should HELP! Only a placebo effect, i think. Only good ole pacebo. Nothing to sneer at, but no reason to keep taking powerful and dangerous drugs at my age.
Yes, it is for sale, but i really hope to sell it to the owners of the house…or offer it to them first. If i can find them. Otherwise, it will be to the highest bidder, so to speak…
Thanks for the two cents, Rossa. I wanted to go down by 20mgs or 10mgs at a time. The 40mg decrease was my doctor’s idea! Great, right? They have all the answers….I will bring it up today, and tell her i want to go slower. This is nuts!
“Of my present medication regimen, the salient ones for this discussion are Abilify and Geodon, and I take them not for the reasons my psychiatrist may have prescribed them, but for their “side effects,” at least as I perceive them. For instance, it was only once I started taking Abilify combined with Geodon — I could never tolerate Abilify by itself — that I found myself able to do art, and to write so fluently and so abundantly as to be unable to stop once I start. In fact, I call these two my output combo, medications that make my creative productivity enormous,” — from one of your earlier posts.
Is it that the good effects of Geodon are waning? Or that they simply are no longer enough. You want MORE progress. MORE creative output. I totally understand. If you’re like me, you keep hoping to get to that next level of wellness.
In my own poetry, my problem is not productivity. I am highly productive. But the subject matter is often so melancholy and sometimes morbid, I feel ashamed to subject anyone else to them. I don’t want to change my poetry (and couldn’t even if I wanted to), but I want to get people beyond that perception that poetry is about the flowers budding in spring, or lost love, or the wonder of a sunrise. Of course, true poets know their best work is simply from the heart, no matter the subject matter. But the general public doesn’t understand that in poetry, as in music, there is the equivalent of Death Metal Rock, instrumental riffs and solos, symphonies, dirges, and all sorts of self-expression. Same in art. There will always be poets out there, but there will rarely be proper recognition.
Beautiful artwork. Is it for sale?
Love the Tuscany farmhouse. Wish I could get to that warm, sunny place before winter sets in. Here’s my “motherly” two cents worth. You are dropping Geodon too quickly. Even if it never did anything for you, it won’t react kindly to being asked to leave. You know this, and are prepared to adjust as needed, so more power to you.
Glad you’re feeling better. Love the drawing!